Maine, 2017

Flood in Maine, May 2 to 3, 2017

May 2 to 3, 2017 · NWS GYX · 1 event in 1 county or zone

Rainfall of around 1 inch was enough to raise the Kennebec River at Skowhegan, which was already high due to April snowmelt, to just above flood stage (flood stage 35,000 cfs). The river crested at 36,956 cfs resulting in minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Rainfall of around 1 inch was enough to raise the Kennebec River at Skowhegan, which was already high due to April snowmelt, to just above flood stage (flood stage 35,000 cfs). The river crested at 36,956 cfs resulting in minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 1, 9:08 PM EST, 3 hours 37 minutes earlier.

Area forecast discussion, May 1, 9:08 PM EST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1008 PM EDT Mon May 1 2017

.SYNOPSIS...
A cold front will approach from the west tonight and will push
east through the region on Tuesday. A trough of low pressure
will swing in from the west Tuesday night and will cross the
region on Wednesday. High pressure will build in from the west
Wednesday night and will crest over the region on Thursday. Low
pressure will slowly approach from the southwest Thursday night
through Sunday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Update...
Have updated grids to account for current conditions. Lowered
current readings as a very cool, maritimes flow continues
across the region. Lowered temperatures by a few degrees across
the board overnight. Have added areas of drizzle and expanded
the amount of fog. Showers and storms will continue to race
eastward out of Upstate New York, weakening as they do.
Mesoscale models have the remains of the line of showers and
isolated storms over eastern portions of our forecast area by
03Z where some elevated instability will persist.

Prev Disc... A frontal system to the SW will keep moist onshore
flow over the area and facilitate low clouds, areas of drizzle,
and fog. In the north country, a frontal boundary was the focus
for rain earlier today with some heavier showers at times.

The last of the showers from today are ending across the north
country and we should have a several hour break from heavier
showers before the next slug of rain arrives tonight with a
deformation zone now lifting through the eastern Great Lakes and
Pennsylvania. QPF will be variable with the higher amounts over
the north country. Through Tuesday, storm total QPF should peak
near 2" for the higher terrain with some parts of southern NH
and SW Maine seeing less than a 0.25".

Thunderstorms were kept in overnight through early Tuesday
morning in consistency with the latest short term guidance as
well as SPC's outlook. This will amount to showers with embedded
thunderstorms...in essence a few rumbles of thunder with no
concerns other than heavy rain.

The occluded front edges east overnight and temperatures may
continue to increase tonight before warming stalls in the 50s
for parts of western NH. To the east, temperatures will be
within a few degrees of what they are now, with little
appreciable warming or cooling.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
On Tuesday, morning showers will give way to a few sunny breaks
as southwesterly winds behind the front pushes ocean stratus
and fog eastward. Broad upper trough swinging in from the west
will bring clouds back into northwest zones in the afternoon
along with scattered showers. Highs on Tuesday will range from
the upper 50s to mid 60s north to the mid 60s to mid 70s south.

A flood watch was extended through Tuesday evening. For more
details see the Hydrology section below.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A weak trof exits the region by Wednesday afternoon allowing a
drier west flow to develop. A canadian ridge of high pressure
builds in behind the trof Wednesday night and Thursday with a
much drier air mass. Temperatures will return to near normal on
Thursday. Unfortunately the ridge is short lived as another deep
and broad upper low that will be centered over the south
central US will begin to slowly move northeast toward New
England. By Friday this will allow another damp onshore flow to
develop with rain that will continue into Saturday. The upper
low will become quasistationary over the Northeast over the
weekend so continued showers will be expected through Sunday
with continued below normal temperatures.

Models are showing that this system may bring significant
amounts of QPF to the area. There is high confidence
considering its source region and seeing the Gulf of Mexico
moisture will be wide open allowing it to be fully entrained
into the system as it heads toward New England. This system and
its QPF forecast amounts will need to be watched closely Friday
into Saturday and into Sunday.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Short Term...IFR/LIFR ceilings and vsby through Tuesday mid
morning. Ceilings will struggle to lift with no real frontal
passage/Northerly component to the winds until Tuesday night.
Showers and lower ceilings will linger in the mountains with
clearing downstream by the late afternoon and evening. Gusts to
20 kts are likely from the SSW.

Long Term...VFR conditions Thursday. Conditions lower to
IFR/LIFR by Friday and continue through the weekend.

&&

.MARINE...
Short Term...Have issued a SCA for the outer waters and
Penobscot Bay beginning Tuesday morning and continuing through
Tuesday evening. At that point winds should be decreasing and
the generic SCA may need to be converted to a SCA for hazardous
seas. Gusts on Casco Bay should stay below 25 kts in general.

Long Term...An onshore flow will develop again fairly quickly
on Fri...and linger through the weekend. This may bring a
prolonged period of seas in excess of 5 ft on the outer waters
thru the weekend. Depending on the track of low pressure...winds
may also gust in excess of 25 kts as well.

&&

.FIRE WEATHER...
High RH and rain will keep fire danger low through Wednesday at
least. On Thursday minimum RH values will drop to near 30% as
temperatures reach the upper 50s to upper 60s. However, recent
and expected rainfall should preclude any fire weather concerns.

&&

.HYDROLOGY...
Will continue to monitor the Androscoggin River at Gorham which
may approach flood stage overnight.

Flood watch is in effect for Somerset county through Tuesday
evening. Area rivers in the north are already running
high...and with continuing snow melt may reach bankfull in
Somerset county as rainfall amounts of 1 to 2 inches fall across
northern zones through Tuesday. The NERFC is forecasting the
Kennebec River to rise above flood stage Tuesday afternoon at
Skowhegan before falling quickly.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch through Tuesday evening for MEZ009-014.
NH...None.
MARINE...Small Craft Advisory from 8 AM to 8 PM EDT Tuesday for
     ANZ150>152-154.

&&

JC
Hazardous weather outlook, May 1, 2:13 PM EST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
313 PM EDT Mon May 1 2017

MEZ009-014-021915-
Central Somerset-Southern Somerset-
313 PM EDT Mon May 1 2017

...FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for south central Maine and west
central Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NHZ001>003-005-007>009-011-015-021915-
Northern Coos-Southern Coos-Northern Grafton-Southern Grafton-
Sullivan-Merrimack-Belknap-Cheshire-Western And Central Hillsborough-
313 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

An approaching front will bring a weakening line of showers and
thunderstorms into parts of New Hampshire late this evening. Some
gusty winds and heavy downpours are possible with the strongest of
these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another round of rain for Friday and through the weekend. Some of the
rain may be heavy at times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007-008-012-013-018>028-NHZ004-006-010-012>014-021915-
Northern Oxford-Northern Franklin-Southern Oxford-Southern Franklin-
Interior York-Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Northern Carroll-Southern Carroll-Strafford-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
313 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another round of rain for Friday and through the weekend. Some of the
rain may be heavy at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-021915-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
313 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 1, 9:45 PM EST, 3 hours before
Special Weather Statement
National Weather Service Gray ME
1045 PM EDT MON MAY 1 2017

NHZ005-007-008-011-015-020330-
Merrimack-Western And Central Hillsborough-Cheshire-Southern
Grafton-Sullivan-
1045 PM EDT MON MAY 1 2017

...A LINE OF THUNDERSTORMS WILL AFFECT SULLIVAN...SOUTHWESTERN
GRAFTON...CHESHIRE...NORTHWESTERN HILLSBOROUGH...NORTHWESTERN
BELKNAP AND NORTHWESTERN MERRIMACK COUNTIES...

At 1043 PM, radar indicated thunderstorms located along a line
extending from near Piermont to near Charlestown and Guilford
Center. Movement was east at 45 mph.

Wind gusts to 30 mph and a brief period of very heavy rainfall will
accompany these storms.

Locations impacted include...
Keene, Claremont, Lebanon, Jaffrey, Henniker, New London, White River
Junction, Plymouth, Grafton, Hanover, Charlestown, Enfield,
Winchester, Canaan, Antrim, Ashland, Bradford, Dublin, Danbury and
Richmond.

This includes the following highways...
 Interstate 89 between mile markers 21 and 60.
 Interstate 93 between mile markers 75 and 77.

LAT...LON 4295 7253 4300 7244 4305 7247 4308 7244
      4325 7244 4331 7240 4338 7242 4349 7238
      4352 7240 4370 7230 4379 7219 4373 7162
      4359 7169 4359 7173 4355 7171 4272 7212
      4273 7246 4277 7249 4277 7252 4287 7256
TIME...MOT...LOC 0243Z 273DEG 43KT 4396 7214 4332 7249 4280 7275

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Somerset

When
May 2, 12:45 AM EST to May 3, 5:30 AM EST
Where
Somerset County, Skowhegan to 0.53 mi ENE of Skowhegan
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
44.770, -69.720

Rainfall of around 1 inch was enough to raise the Kennebec River at Skowhegan, which was already high due to April snowmelt, to just above flood stage (flood stage 35,000 cfs). The river crested at 36,956 cfs resulting in minor flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702114.